Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 107, NWS Shreveport, LA

May 3, 20217 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 3, 2021, 10:55 PM CDT for 7 counties in Texas. It was in force for 65 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 10:55 PM CDT (03:55 UTC)
Expired
May 4, 2021, 12:00 AM CDT
In force
65 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Camp County, TX, Franklin County, TX, Red River County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:03 PM CDTTSTM WND DMGYantis, TXTREES DOWN IN YANTIS.
May 3, 11:10 PM CDTTSTM WND DMG2 Se Yantis, TXREPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
May 3, 11:24 PM CDTTSTM WND DMGWinnsboro, TXTREES AND POWER LINES DOWN IN WINNSBORO.
May 3, 11:25 PM CDTTSTM WND DMG2 Wnw Mount Vernon, TXCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 WNW MOUNT VERNON. NUMEROUS TREES WERE DOWNED ACROSS THE WESTERN AND SOUTHERN SECTIONS OF FRANKLIN COUNTY.
May 3, 11:35 PM CDTTSTM WND DMGMount Vernon, TXSEVERAL TREES DOWN.
May 3, 11:49 PM CDTTSTM WND DMG4 Sw Rocky Mound, TXWINDS ESTIMATED TO NEAR 60 MPH IN THE LEESBURG COMMUNITY. SEVERAL LARGE LIMBS WERE DOWNED.
May 3, 11:50 PM CDTTSTM WND DMG8 S Annona, TXMULTIPLE TREES AND POWER LINES DOWN ON FM 412 AND COUNTY ROAD 4222.
May 3, 11:59 PM CDTTSTM WND DMG1 N Mount Pleasant, TXSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2938 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS54 KSHV 040355
SVRSHV
TXC063-159-387-423-449-459-499-040500-
/O.NEW.KSHV.SV.W.0107.210504T0355Z-210504T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1055 PM CDT Mon May 3 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northwestern Smith County in northeastern Texas...
  Franklin County in northeastern Texas...
  Wood County in northeastern Texas...
  Western Upshur County in northeastern Texas...
  Western Titus County in northeastern Texas...
  Western Camp County in northeastern Texas...
  Southern Red River County in northeastern Texas...

* Until midnight CDT.

* At 1055 PM CDT, severe thunderstorms were located along a line 
  extending from near Cooper Lake Park South Sulphur to near Emory 
  to Van, moving east northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Pleasant, Gilmer, Mineola, Pittsburg, Winnsboro, Leesburg,
  Hagansport, Lindale, Mount Vernon, Quitman, Big Sandy, Hawkins,
  Bogata, Scroggins, Pleasant Grove, Hainesville, Golden, Rosewood,
  Hoard and Wilkerson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9531 3347 9531 3355 9486 3310 9499
      3260 9494 3247 9559 3269 9559 3272 9564
      3296 9567
TIME...MOT...LOC 0354Z 243DEG 37KT 3327 9557 3289 9570 3253 9565 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

15
2 follow-up statements
510 
WWUS54 KSHV 040410
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1110 PM CDT Mon May 3 2021

TXC063-159-387-423-449-459-499-040500-
/O.CON.KSHV.SV.W.0107.000000T0000Z-210504T0500Z/
Smith TX-Franklin TX-Wood TX-Upshur TX-Titus TX-Camp TX-Red River TX-
1110 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN SMITH...FRANKLIN...WOOD...WESTERN UPSHUR...WESTERN
TITUS...WESTERN CAMP AND SOUTHERN RED RIVER COUNTIES...

At 1110 PM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Cooper Lake Park South Sulphur to 6
miles southwest of Como to near Quitman to near Mineola, moving
northeast at 45 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 1105 PM, the Sulphur Spring Airport in 
         Hopkins County recorded an 87 mph wind gust. 

IMPACT...Flying debris will be dangerous to those caught without shelter. 
         Mobile homes will be heavily damaged. Expect considerable damage 
         to roofs, windows, and vehicles. Extensive tree damage and power 
         outages are likely.

Locations impacted include...
Mount Pleasant, Gilmer, Mineola, Pittsburg, Winnsboro, Leesburg,
Hagansport, Lindale, Mount Vernon, Quitman, Big Sandy, Hawkins,
Bogata, Scroggins, Pleasant Grove, Hainesville, Golden, Rosewood,
Hoard and Wilkerson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9531 3347 9531 3355 9486 3310 9499
      3260 9494 3247 9559 3269 9559 3272 9564
      3296 9567
TIME...MOT...LOC 0408Z 235DEG 41KT 3333 9543 3302 9557 3285 9548 3264
9549

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
 
$$

15
450 
WWUS54 KSHV 040448
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1148 PM CDT Mon May 3 2021

TXC423-040457-
/O.CAN.KSHV.SV.W.0107.000000T0000Z-210504T0500Z/
Smith TX-
1148 PM CDT Mon May 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Texas.

LAT...LON 3296 9524 3348 9523 3355 9486 3310 9499
      3280 9497 3280 9514
TIME...MOT...LOC 0447Z 268DEG 47KT 3349 9496 3320 9497 3301 9501 3286
9504

$$

TXC063-159-387-449-459-499-040500-
/O.CON.KSHV.SV.W.0107.000000T0000Z-210504T0500Z/
Franklin TX-Wood TX-Upshur TX-Titus TX-Camp TX-Red River TX-
1148 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EASTERN FRANKLIN...NORTHEASTERN WOOD...NORTHWESTERN UPSHUR...
WESTERN TITUS...WESTERN CAMP AND SOUTHERN RED RIVER COUNTIES...

At 1147 PM CDT, severe thunderstorms were located along a line
extending from near Boxelder to near Mount Pleasant to near Pittsburg
to 7 miles north of Rosewood, moving east at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated. At 1135 PM, trees were downed across Franklin 
         County. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Mount Pleasant, Pittsburg, Leesburg, Hagansport, Mount Vernon,
Bogata, Wilkerson, Scroggins, Newsome, Winfield, Talco, Miller's
Cove, Rocky Mound, Perryville, Hopewell, Harts Bluff, Monticello,
Cuthand, Johntown and Grice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9524 3348 9523 3355 9486 3310 9499
      3280 9497 3280 9514
TIME...MOT...LOC 0447Z 268DEG 47KT 3349 9496 3320 9497 3301 9501 3286
9504

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:27 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 3, 9:27 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
927 PM CDT Mon May 3 2021

.UPDATE...

Slightly adjusted overnight lows, and adjusted the diurnal trend
to account for the latest observations and high-res guidance.

/44/

&&

.PREV DISCUSSION... /issued 701 PM CDT Mon May 3 2021/

AVIATION...

While the entire region is under VFR conditions, things will begin
to quickly deteriorate with coming weather. Expect MVFR ceilings
to begin creeping east, with VFR ceilings area-wide by 04/06z.
Behind that, shower and thunderstorm activity will begin expanding
as well. VCTS will begin at KTYR by 04/03z, and reach KMLU by
04/09z. Ceilings may drop into IFR category as the thickest clouds
move overhead. Visibility will also likely drop with the heaviest
rain activity. Expect gradual clearing behind these thunderstorms,
with VFR conditions likely into the next TAF package.

/44/

PREV DISCUSSION... /issued 207 PM CDT Mon May 3 2021/

SHORT TERM.../Tonight through Tuesday Night/

Convection to develop along a dryline across central Texas this
evening and progress east into northeast Texas and southeast
Oklahoma by midnight. Falling heights due to an approaching
upper-trough aloft will generate steep mid-level lapse rates
conducive for strong supercells. Additionally, instability
generated from an environment rich in low-level moisture could
support long-track supercells. All severe hazards will be possible
including large hail, damaging winds, and isolated tornadoes.
Additionally, locally heavy rainfall can be expected. The severe
weather threat is forecast to diminish toward daybreak.

Overnight convection to modify the atmosphere significantly,
especially north of interstate 20 allowing for any lingering
convection to remain mostly sub-severe from daybreak through mid-
morning. However, frontal boundary across the region to serve as
the trigger for convection late in the morning into the afternoon
hours. Some storms could produce hail, damaging winds, and
isolated tornadoes mainly across north-central and northeast
Louisiana. Location of initial convection will be based on the
placement of the frontal boundary as it moves east across north
Louisiana with severe threat ending during the early evening
hours as convection further strengthens and translates east
across the Mississippi River.

Otherwise, conditions to improve with skies clearing Tuesday night
with overnight lows in the lower to middle 50s.

05

LONG TERM.../Wednesday through Monday/

Quieter weather for Wed through the end of the work week. A weak
disturbance will move into the Plains Wed Night into Thu bringing
with it a reinforcing shot of cooler, drier weather on Thu into Thu
Night but there will not be enough moisture for any precipitation to
speak of. Instead, much cooler and below normal temperatures will be
felt, especially at night from Wed and Thu Nights.

Looking upstream for the weekend, upper ridging across the
Intermountain West and across the Great Plains will quickly flatten
out for Sat into Sunday as near zonal flow becomes southwesterly
aloft by Monday into response to our next storm system digging its
way across the Pacific Northwest. Kept slight chance pops in the
forecast for Sat/Sat Night, only upping pops to low end chance
variety for Sunday through Monday as some temporal issues are
plaguing the models concerning features to warrant anything higher
than chance pops this far out in the forecast. What is certain is a
quick warming trend this weekend into early next week with higher
dewpoints and higher humidities, what is more typical for the second
week of May.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  82  55  78 /  40  60   0   0
MLU  73  83  56  76 /  30  80  20   0
DEQ  68  75  49  74 /  70  20   0   0
TXK  72  78  52  75 /  50  30   0   0
ELD  71  82  52  75 /  40  60  10   0
TYR  70  77  53  76 /  40  20   0   0
GGG  72  78  52  76 /  40  30   0   0
LFK  74  81  55  79 /  30  60  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/13/44
Hazardous weather outlook, May 3, 12:06 PM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1206 PM CDT Mon May 3 2021

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136-
137-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-
1206 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong southerly winds of 15-20 mph with gusts of 25-30 mph will
be felt through early this evening. Therefore, a Lake Wind
Advisory is in effect. A potential volatile atmosphere will exist
later this evening across North Texas and Eastern Oklahoma where
severe thunderstorms are expected to erupt. These storms will
move into Northeast Texas and Southeast Oklahoma this evening with
the potential for very large hail, damaging thunderstorm wind
gusts and isolated tornadoes. Locally heavy rainfall will also
accompany these storms. The threat should diminish near the
predawn hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will be ending Tuesday morning behind a
strong cold front. Pleasant weather is expected through the end of
the work week, with thunderstorm chances returning for this
weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed for tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
041200-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1206 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong southerly winds of 15-20 mph with gusts of 25-30 mph will
be felt through early this evening. Therefore, a Lake Wind
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Strong to severe thunderstorms will be possible along and ahead
of a cold front Tuesday morning through the late afternoon hours.
Primary threats will be damaging winds, large hail, and locally
heavy rainfall. An isolated tornado cannot be ruled out. Pleasant
weather is expected through the end of the work week, with
thunderstorm chances returning for this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed for Tuesday. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Local storm report, May 3, 4:57 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          4 W JENA                31.69N 92.21W
05/02/2021                   LA SALLE           LA   STORM CHASER

            THE TORNADO BRIEFLY TOUCHED DOWN AS CAPTURED
            VIA STORM CHASER DRONE FOOTAGE. THE MOSTLY
            HORIZONTAL FUNNEL IS SEEN VISIBLY LOFTING
            GROUND MOISTURE INTO THE AIR. NO DAMAGE WAS
            FOUND AND THUS AN EF-UNKNOWN DAMAGE RATING
            IS ASSIGNED. A BEST ESTIMATE IS THAT THE
            TORNADO WAS INTERMITTENTLY ON THE GROUND FOR
            1.17 MILES.

&&

WOODRUM
Special weather statement, May 3, 9:27 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
927 PM CDT Mon May 3 2021

OKZ077-040315-
McCurtain OK-
927 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1015 PM
CDT...

At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rattan to 10 miles east of Cloudy to 7
miles east of Raymond Gary State Park. Movement was northeast at 60
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Wright City, Valliant, Millerton, Plunketville,
Smithville, Hochatown, Watson, Battiest, Pickens, Mount Herman,
Sherwood, Glover, Slim, Bethel, Oak Hill, Ringold, Golden and Rufe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Oklahoma.

LAT...LON 3451 9446 3409 9448 3394 9515 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 0226Z 239DEG 53KT 3425 9541 3425 9511 3398 9513

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:44 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Marion, Morris, Red River and 2 more61 min
May 4, 12:34 AM CDTSevere Thunderstorm WarningSHVBowie41 min
May 4, 1:10 AM CDTSevere Thunderstorm WarningSHVGregg, Smith, Upshur, Wood50 min
May 4, 4:54 AM CDTSpecial Weather StatementSHVGregg, Harrison51 min
May 4, 5:13 AM CDTSpecial Weather StatementSHVRusk32 min
May 4, 10:15 AM CDTSpecial Weather StatementSHVAngelina, Nacogdoches45 min
May 4, 10:15 AM CDTSpecial Weather StatementSHVHarrison30 min
May 4, 10:40 AM CDTSpecial Weather StatementSHVNacogdoches, San Augustine, Shelby50 min
May 4, 11:07 AM CDTSevere Thunderstorm WarningSHVPanola, Shelby38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.